Worse symptoms with regular treatment

I have been diagnosed with PA for several years now, and have been receiving regular b12 injections since, up to four to five times per week. And yet I'm finding that my symptoms are getting worse, and worse still I am developing new symptoms.

I have neurological issues with walking and balance thar are worse than ever, I'm having issues swallowing and chewing, I can't sleep at night because the tinnitus is too loud and I am exhausted.

I was wondering if anyone has had a similar experience with worsening symptoms despite receiving treatment? And if so have you been able to manage the decline??

Any advice would be great!!!


6 Replies

  • Just wondering what form of B12 you are injecting? Hydroxo, Cyano or Methyl? I was injecting Hydroxocobalamin, re-ordered the wrong thing from Gold Pharma and ended up with Cyanocobalamin and all my symptoms are coming back... I'm trying to find a source of Methylcobalamin now as I think that's the easiest form for the body to take up (but please somebody else on here put me right if this isn't the case) Good Luck, Lisa

  • You can get Methylcobalamin in dried form from Oxford biosciences. The saline for that from Bodfeld Apotheke de. Or you can get ready made up ampoules from Arnika Apotheke in Munich Germany. The methylcobalamin suits me. I inject it specifically for peripheral neuritis in my feet. But as you know we are all diferent.

  • Hi Tegan20man,

    Hi, Yes I did , I got worse on standard B12 treatment over 5 years. It turned out I was folate def, giving loads of B12 with out enough folate means its not used properly, B vitamins need each other, so having loads of one and not enough of the other does not help. Make sure you are not deficient in other (B) vitamins and or iron, have blood tested including serum folate and ferritin, also thyroid function as propblems with thyroid are common with PA/B12 def.

    Kind regards,


  • Hi Tegan I understand exactly!! Iv'e had b12 injections only 3 monthly for about 10 years' I seemed to cope back then always tired but I managed, after having radiotherapy for breast cancer 6 years ago Iv'e been really unwell all the dreadful symptoms like you have been experiencing Iv'e only self injected a few time but I have to sort something out soon I cant cope with these horrible symptoms! I hope your helped with your pa symptoms Im following your post Im sure you will some very good advice kind regards Tracey

  • I'm so sorry you're still not feeling any better. As well as the good advice by Marre, you might be interested in the following extract from BMJ Rapid Responses by Wilhelmina Rietsema.

    My relative has been receiving B12 injections for severe B12 deficiency for a while and has just discovered that many of her neurological symptoms, numbness, tingling, glossitis, etc. are at last responding well to supplementation with Jarrows's methylcobalamin 5000 mcg. In an article elsewhere, Wilhelmina also recommends 'Superior Source' methylcobalamin 10,000 mcg. :

    " Is it important which form is used in treatment? In most people, it does not matter. They can convert cyano- and hydroxo-cobalamin into the active forms needed. However, I have recently reported a case in which it did matter. The severe vitamin B12 deficiency, including dementia and psychosis, responded to treatment with high dose oral methylcobalamin, but not to equally high dose oral hydroxocobalamin. [1]

    1. Rietsema WJ. Unexpected Recovery of Moderate Cognitive Impairment on Treatment with Oral Methylcobalamin. Journal of the American Geriatrics Society 2014;62(8):1611-12 doi: 10.1111/jgs.12966[published Online First: Epub Date]|."


    (Last letter at bottom of page 1)

  • I've been injecting methylcobalamin SC daily for a couple of months now, and although I take methylfolate too, I feel generally a lot worse. Numbness in my hands and mouth has improved a little but not elsewhere. Balance and tinnitus, along with a resurgence of minor infections, is bothering me a lot more, and those were problems which had actually improved when I was on a regime of monthly injections of IM hydroxocobalamin (at a clinic that has now closed).

    However, It may be that the methyl is not responsible. I may need to start IM injections, but I really don't know. It's all a matter or trial and error unfortunately, but other deficiencies, whether nutritional or hormonal, definitely need to be ruled out.

You may also like...